Hail, Athens
- When
- May 2, 1:26 PM EST
- Where
- Athens County, Athens
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 39.330, -82.100
A swath of precipitation spread into southeast Ohio during the morning of May 3rd, then rounds of showers and thunderstorms continued to blossom as a front crept east into the area during the day. A boundary remained in the vicinity for the next several days, then began to slide northeast while a disturbance pivoted overhead.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A swath of precipitation spread into southeast Ohio during the morning of May 3rd, then rounds of showers and thunderstorms continued to blossom as a front crept east into the area during the day. A boundary remained in the vicinity for the next several days, then began to slide northeast while a disturbance pivoted overhead. Precipitation diminished in coverage overnight and during the early morning hours, then redeveloped each afternoon and evening. Rainfall from the previous couple of days had already helped to prime soils for flooding, only to be exacerbated by an additional 1 to 3 inches of rain deposited over portions of southeast Ohio between the 3rd and 5th. In Athens and Vinton Counties, a few roads were impacted by flooding and some smaller creeks exceeded their banks.
In addition to the heavy downpours associated with this stalled frontal boundary, daily afternoon thunderstorm activity resulted in a few instances of large hail and damaging wind gusts around southeast Ohio. These occurred primarily during peak heating hours before weakening in intensity after sunset.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 2, 12:34 PM EST, 52 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 134 PM EDT Fri May 2 2025 .SYNOPSIS... Strong to severe thunderstorms expected again this afternoon and evening. Chances of showers and thunderstorms at times through the weekend and into the next work week. && .NEAR TERM /THROUGH SATURDAY/... As of 1149 AM Friday... Period is characterized by a digging upper trough to our west, and a surface low that will eject northeast into the region along a frontal boundary progged to be draped across the Great Lakes to Lower Ohio Valley region. Out ahead of this feature, isolated to scattered strong storms can be expected with increasing instability across the area. These storms will pose a damaging wind, and perhaps severe hail threat across the area, with freezing levels hovering at around 11k feet, and -20 at 21k feet. Main event/greater coverage of convection still looks to be later this evening and tonight, as low and cold front move into the area, with mcs moving into the area. In addition to the continued severe threat, which hopefully will be waning somewhat as it progresses eastward with time, heavy downpours will continue to be possible, with strong forcing and pw values around the 90th percentile. WPC still has parts of western/northern zones in a marginal risk for excessive, and expect the possibility for localized flooding issues to develop in areas that would receive repetitive convection and low lying spots. Storms should be on the move overall which should help to limit any sort of widespread issues. Greatest risk area for severe with this complex looks to be far western zones. Showers and storms continue across the area on Saturday as upper low/trough continues to sag south across the midwest, with moist southerly flow continuing across the area, and wave of low pressure moving north through the CWA. Although chances for severe are lower, an isolated strong to severe storm cannot be completely ruled out, depending on how much instability is able to be realized. Regardless the threat for heavy downpours and flooding potential will continue, particularly with the front potentially hanging around across our area. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 1255 PM Friday... Ongoing showers and embedded thunderstorms will triumph overnight Saturday and into the second half of the weekend as a strengthening upper level trough and closed low propagate over the eastern half of the country. At the surface, a disturbance will be aligned with the parent H5 low, with showers circulating around the Ohio Valley. Widespread precipitation will remain nestled in the forecast area on Sunday, but lessening in coverage late Sunday night as the surface disturbance shifts slightly to the north. A second upper level closed low/trough pivoting over the Four Corners region will set up an omega block pattern and resulting active weather. Training showers and/or storms throughout the weekend will provoke increasing potential for localized flash flooding concerns. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 1255 PM Friday... Daily chances for showers and storms prevail into next week amid an upper level blocking pattern holding steady over the country. This keeps a closed H5 low pressure parked over the Ohio Valley through Tuesday, with surface features lofting precipitation into the forecast area each day. Transient high pressure slips eastward into Central Appalachia as omega blocking becomes dismantled for midweek, but will quickly become overtaken by renewed precipitation by the secondary closed low. Details this far out in regards to timing of showers/storms and how progressive upper level features become after Wednesday remain murky, so did not stray from central guidance. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 130 PM Friday... Scattered showers and storms, mostly across SE Ohio, NE KY, and parts of WV lowlands through 00Z, with strong gusty winds, hail, and brief MVFR/IFR. Although bulk of scattered convection will wane after 00Z, a convective complex is expected to approach the area from the west after 23Z, with more widespread precipitation/storms affecting primarily SE OH, NE KY, and the lowlands of WV. This will produce widespread MVFR and areas of IFR in low ceilings and vsby, along with the continued threat for strong, gusty winds. The bulk of this activity will move north and east of the area after 09Z, but areas of MVFR or even IFR will remain. Precipitation will ramp back up in coverage again after 15Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing, location, and restrictions associated with showers and thunderstorms today and tonight could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY H H H H H H H H H M M M HTS CONSISTENCY H H H H H H H H M L M H BKW CONSISTENCY H H H H H H H H H H H L EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H L M CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z SATURDAY... IFR conditions are possible with showers and storms at times through Monday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MEK/SL NEAR TERM...SL SHORT TERM...MEK LONG TERM...MEK AVIATION...SL
Hazardous Weather Outlook National Weather Service Charleston WV 448 AM EDT Fri May 2 2025 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-030900- Greenup-Carter-Boyd-Lawrence-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 448 AM EDT Fri May 2 2025 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Severe thunderstorms are possible this afternoon and evening. The main risk with these storms is damaging winds and large hail. An isolated tornado or two can not be ruled out, mainly in northeast Kentucky. Isolated flash flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe thunderstorms are possible Saturday afternoon and evening. The main risk with these storms is damaging winds and large hail. There is an elevated risk of flash flooding this weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Special Weather Statement
National Weather Service Charleston WV
146 PM EDT Fri May 2 2025
OHZ083-086-087-021815-
Jackson OH-Gallia OH-Lawrence OH-
146 PM EDT Fri May 2 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GALLIA...SOUTHERN
JACKSON AND NORTH CENTRAL LAWRENCE COUNTIES THROUGH 215 PM EDT...
At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
South Webster, or near Oak Hill, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jackson, Oak Hill, Gallia, and Mabee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3893 8276 3911 8262 3894 8237 3872 8264
3875 8268 3875 8266 3885 8265 3886 8276
TIME...MOT...LOC 1745Z 217DEG 27KT 3885 8268
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
14Special Weather Statement National Weather Service Charleston WV 216 PM EDT Fri May 2 2025 OHZ067-075-076-021845- Washington OH-Athens OH-Morgan OH- 216 PM EDT Fri May 2 2025 ...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WASHINGTON... SOUTHWESTERN MORGAN AND CENTRAL ATHENS COUNTIES THROUGH 245 PM EDT... At 215 PM EDT, Doppler radar was tracking a strong thunderstorm near Athens, moving east at 30 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Athens, Chesterhill, Chauncey, Amesville, Stroud Run State Park, and The Plains. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3924 8222 3934 8229 3956 8190 3932 8177 TIME...MOT...LOC 1815Z 249DEG 26KT 3933 8218 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH MEK
Special Weather Statement National Weather Service Charleston WV 221 PM EDT Fri May 2 2025 OHZ075-076-WVZ009-021845- Washington OH-Athens OH-Wood WV- 221 PM EDT Fri May 2 2025 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHINGTON... SOUTHEASTERN ATHENS AND NORTHERN WOOD COUNTIES THROUGH 245 PM EDT... At 221 PM EDT, Doppler radar was tracking a strong thunderstorm near Coolville, moving east at 30 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Parkersburg, Marietta, Belpre, Coolville, Vienna, Williamstown, Washington, Boaz, Lubeck, North Hills, Little Hocking, Waverly, Fleming, Blennerhassett, and Devola. This includes the following highways... Interstate 77 in West Virginia between mile markers 173 and 186. Interstate 77 in Ohio between mile markers 1 and 5, and near mile marker 7. Route 50 in West Virginia between mile markers 1 and 20. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3924 8132 3919 8181 3928 8187 3950 8145 TIME...MOT...LOC 1821Z 247DEG 26KT 3926 8176 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH MEK
Special Weather Statement
National Weather Service Charleston WV
224 PM EDT Fri May 2 2025
OHZ075-084>086-021900-
Athens OH-Meigs OH-Gallia OH-Vinton OH-
224 PM EDT Fri May 2 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MEIGS...NORTHEASTERN
GALLIA...SOUTHEASTERN VINTON AND SOUTH CENTRAL ATHENS COUNTIES
THROUGH 300 PM EDT...
At 224 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Rio Grande, moving northeast at 30 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Pomeroy, Rutland, Mason, Middleport, Chester, Vinton, Wilkesville,
Dyesville, Darwin, Salem Center, Harrisonville, and Dexter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3927 8201 3904 8187 3902 8199 3903 8202
3901 8204 3896 8239 3904 8244 3907 8243
TIME...MOT...LOC 1824Z 244DEG 30KT 3902 8235
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
MEKThe Charleston,WV radar (KRLX), 118 km away, was scanning. The volume nearest the first event began at 18:26 UTC.
7 hail, 3 thunderstorm wind, 3 flood. Local standard time, as filed.
A downed tree was observed near a home along Riverside Drive in Nelsonville.
Near the community of Trimble, a tree was blown down and blocked portions of Fierce Ridge Road just past the Kassler farm.
Sunday Creek at Glouster exceeded a bankfull level of 13 feet on the evening of May 3rd. The creek continued to rise to a crest of 15.3 feet the next morning, then gradually receded back into its banks the night of the 4th. In Glouster, the Trimble High School parking lot, Gloucester Memorial Park, South Town Street, Kennedy Road, and West Main Street flooded during this time. In Trimble, Center Street at Kroger, Route 13 near Congress Street, and portions of Oakdale Road flooded. Palmer Street also flooded in Jacksonville.
Flooding was observed on roads in the Glouster, Trimble, and Jacksonville areas. State Route 685 was closed due to flooding between Route 78 and Martin Road. On the afternoon of May 4th, an SUV became stuck in floodwaters just before the Glen Ebon Road bridge, with water reaching the top of the tires.
State Route 328 was closed from 1.3 miles beyond Airport Road to Creek Road near McArthur due to flooding.
A tree was blown down onto power lines along North West Hills Drive in Parkersburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259298, 1259289, 1259291, 1259292, 1259293, 1255134, 1251964, 1252025, 1259296, 1259295, 1259297, 1259294, 1259299.